Welcome to the STD forum. I'll try to help. As it happens, someone close to me has psoriatic arthritis and takes Humira, so I am especially sensitive to your and your partner's situation.
Unfortunately, there are no useful data on interactions between HPV and humira or related drugs. I did a quick medical literature search in response to your question. There are one or two case reports in which people on anti-TNF drugs (although not Humira) had problems with warts that were resistant to treatment and that cleared up when the drug was stopped. Those reports, plus what is known about the components of the immune system responsible for controlling HPV, certainly make it plausible that someone taking Humira might have more prolonged warts/HPV than otherwise. In other words, the response to question 2 is yes, it seems possible your partner's arthritis treatment is interfering with clearance of his warts or allowing them to reappear.
And that also probably answers question 1 as well: It is likely your partner still has the same HPV infection as a couple years ago and that he indeed had late recurrence of a genital wart. Even if he weren't taking Humira, 15-16 months (and even 21 months) is within a possible range of persistent or recurrent warts. Most clear up within 6-12 months, but 2+ years certainly is possible.
In most circumstances, people with possible asymptomatic HPV infection don't need examination in order to document whether or not they are infected. However, in your case I suggest your partner discuss the situation with the dermatologist he sees for his psoriasis, and/or the rheumatologist caring for his psoriatic arthritis. Perhaps they will have advice about identifying and perhaps treating wart-infected areas that might not be obvious.
From an STD standpoint, there is no reason to suspect that either of you has had other sex partners. You don't say whether that is one of your concerns, but it would be logical for it to be on your mind. But that certainly isn't necessary to explain this situation.
I hopet his helps. Best wishes-- HHH, MD
Thank you so much for your prompt, thoughtful and personal response to my question. Also thank you for taking the time to do a medical literature search.
My partner has an appointment scheduled with his rheumatologist for next week and with his dermatologist unfortunately only in October. I will be sure to report back what they advise, in case it may be of interest / value to you as well.
In the meantime, if I may ask a quick follow-up regarding those 1-2 cases that came up in your search - in your estimation, if the HPV "cleared" after the anti-TNF drugs were stopped, do you think resuming the drugs at a later stage could activate the HPV again (assuming the school of thought that even when "cleared" some HPV DNA remains in the local cell structure)? I understand there is little evidenciary data on all of this, but would be curious to hear your educated opinion nonetheless, if possible.
Also along those lines, whatever my partner's timeline and challenges for clearing the virus end up being, do you think this would have any special impact on my own situation? In other words, if he ends up being more infectious / contagious for longer (for ever??), does that impact my ability to clear the virus from my system and develop my own immunity against reinfection from whatever strain(s) he has? Do you recommend anything different for our case (e.g. abstinence for a while)?
I now also know that an ex-girlfriend of his from 4+ years ago had had CIN-III and subsequent therapy for it. My pap results are due back next week but the paranoid side of me is now nervous that my partner may still have active high-risk strains in his system from his ex-gf as well that he may not have been able to have cleared for the same reasons.
As for many, this has been a very emotional time for us - for him, because he feels bad about not having disclosed to me his first episode from Nov 2007 thinking he was cleared, and for me, because given my conservative sexual lifestyle and knowing what I know now, I regret not getting vaccinnated when Gardisil came out in 2006 (I was 28 at the time and had only had oral sex with 3 partners by them). I guess we all live and we learn :)
Thanks again, doctor. I really do appreciate your help and counsel on this forum.
Unfortunately, I cannot estimate the chance of late recurrence in the scenario you ask about, i.e. stopping then restarting Humira in the future. My guess is that his immune system would completely eradicate his HIV if he stopped taking Humira (and any other immunosuppressive drugs he might be on, such as leflunamide (Arava)?), but it probably would remain possible that his HPV/wart problem could reappear when the drug were restarted.
Your own health shouldn't be affected at all in the long run. Once people have HPV and it clears up, they usually are immune to reinfection with the same HPV type. So once your warts have cleared and do not recur in several months, there probably is no risk to you would get reinfected even if your partner's HPV continues and you are reexposed.
As for your partner's past partner with an abnormal pap, that was probably unrelated to your partner's current problem with warts. Since you know about Gardasil, you probably know that different HPV types typicall cause warts versus abnormal paps -- and that's especially true for reliative high-grade cervical disease like CIN-III. That said, it is conceivable that your partner, being immunosuppressed, still harbors that HPV type as well as the one causing his warts -- and maybe still others.
For those reasons, I recommend you be immunized with Gardasil. The official age cut-off of 26 does not mean the vaccine doesn't work or otherwise causes problems in older women. Many people with HPV are infected simultaneously with multiple strains, and this might be especially likely in your partner. There could be a potential problem with insurance coverage, because of the official approval only for women up to age 26, but your doctor probably could override that with a clear explanation when submitting to your insurance company for reimbursement. On the other hand, probably no harm will come even if you aren't immunized. But be sure you get regular pap smears!
So all my test results came back today and are very upsetting to me:
1) Pap came back Low Grade Squamous Intraepithelial Lesion (LSIL) and both low and high-risk HPV strains were detected. Doc has ordered a Colposcopy next.
2) The 2 warts she biopsied and sent to the lab - one (part of a group in the left labia majora) came back benign / regular low-risk warts. But one (from the perinium) came back High Grade Squamous Intraepithelial Lesion / VIN-III !!!
This is what I was worried about - that my partner still may be carrying the high-risk strains from his past partner (who had CIN-III) or anyone since, and regardless of the impact of Humira or otherwise, still harboring an active infection that I got exposed to.
What was surprising / unexpected to me was the VIN-III diagnosis. Now in just starting to read more about this, it seems VIN occurs more in older women and tends to have a higher recurrence rate than CIN. The doc has scheduled another procedure to have any remaining in the perimium area surgically excised, but I am very nervous about the chance or recurrence as it feels like the VIN-III progressed almost overnight.
Also, given that it seems I now already have low and high-risk strains, I'm not so convinced it would be worth it for me to get vaccinnated now. Do you still think I should go for it?
My partner is now also getting nervous that if he's been harboring a long-time infection, of any risks to him for penile / anal cancer. He will discuss this in his upcoming appts with his derm and rheumetologist, per your earlier suggestion as well.
Any additional thoughts or insights you may have would be most appreciated.